Discussions that mention benadryl

Children's Health board


My 3 1/2 year old son has had this ongoing problem. He appears to have bites all over his body. It started about 4 months ago when he got just one or two spots on him. Then it seemed to spread or he got more, not sure which but still. So we took him to the doctor and just by looking at it the doctor said that it appeared he was getting bitten by Chiggers (red bugs, no-see-ums, whatever you want to call them). Well my son was scratching them really badly so the ped prescribed an antibiotic, antihistimine (he said it appeared he was having an allergic reaction to the bites as well...hives), and a steroid topical cream. OF course none of this worked as well as we had hoped. He still itched like mad, the sores didn't go completely away (though they did decrease significantly), and he was still getting new ones.

So over the next couple of months instead of taking him to the doctor whenever they would get worse (because I knew they would just do the whole treatment over again), I gave him children's benadryl, applied chigger cream and anti-itch cream constantly. I helped the itch some but not the bites/sores/spots. Finally I took him back and they prescribed antibiotics again because his itching opened so many up for infection.

Now I'm hoping someone can shed some light on what you think this is. They are small and red (they crust over when he scratches them open). They appear to start out as a welt or hive but not all of them do. He can get them even when he hasn't went outside (where the bugs are) for days on end. They are not fluid or pus filled. They don't blister, they're not contagious (my youngest son doesn't have them and he plays in the same areas outside). They haven't caused fever or nausea or anything like that. They are all over the body (so it's not just contained to the legs or torso or something). I can take a picture if that would be helpful. Thanks for any advice!! Oh and he doesn't have anyother health problems (no asthma, allergies, etc.).